Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 13, 2009, 8:52 AM CDT for Autauga County, Alabama. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2009, 8:52 AM CDT (13:52 UTC)
- Expired
- Jul 13, 2009, 10:45 AM CDT
- In force
- 113 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Autauga County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 131352
FFWBMX
ALC001-131545-
/O.NEW.KBMX.FF.W.0040.090713T1352Z-090713T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT MON JUL 13 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF PRATTVILLE...
* UNTIL 1045 AM CDT
* AT 850 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED HEAVY RAIN
MOVING THROUGH SOUTHEASTERN AUTAUGA COUNTY. LOCALIZED FLOODING OF
NORMALLY FLOOD PRONE AREAS IS LIKELY DURING THE NEXT HOUR OR SO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRATTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3243 8641 3242 8647 3236 8651 3244 8664
3252 8665 3261 8642
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:05 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 13, 7:05 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 AM CDT MON JUL 13 2009 .UPDATED...AVIATION DISCUSSION. && .DISCUSSION... A STORMY MORNING IS EXPECTED TO CONTINUE ACROSS MUCH OF CENTRAL ALABAMA AS SEVERAL STORM CLUSTERS MOVE THROUGH THE AREA. ONE CLUSTER CONTINUES TO MOVE SOUTHWARD HEADING TOWARDS THE MONTGOMERY AND TROY AREA. A SECOND AND MUCH STRONGER CLUSTER OF STORMS DEVELOPED OVER WESTERN TENNESSEE AND ARE NOW MOVING QUICKLY TOWARDS OUR AREA. CURRENT THINKING IS THAT MUCH OF CENTRAL ALABAMA SHOULD SEE STORM ACTIVITY LASTING AT LEAST AROUND NOON AND BEGIN TO DECREASE THROUGH THE LATE AFTERNOON HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND AN INTENSE AMOUNT OF LIGHTNING. UNFORTUNATELY...IT APPEARS THAT THIS STORMY PATTERN WILL CONTINUE AS A NORTHWEST FLOW ALOFT REMAINS IN PLACE FOR MUCH OF THE FORECAST PERIOD. UPPER LEVEL DISTURBANCES COULD RIDE ALONG THIS FLOW AT ANY TIME WHICH IN TURN COULD HELP TRIGGER MCS ACTIVITY. COMPUTER MODELS DO A GOOD JOB RECOGNIZING THE PATTERN...BUT THEY DONT DO SO WELL IN DETECTING WHEN AND WHERE THESE SYSTEMS WILL DEVELOP AND MOVE TO. THEY ARE BEST HANDLED A DAY AT A TIME. AS A RESULT...WILL KEEP POPS IN THE FORECAST AT LEAST THROUGH SATURDAY AND WILL HANDLE ANY THREATS TO THE CWA ON A DAILY BASIS. LONG RANGE MODELS CONTINUE TO SHOW A FAIRLY STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE FRIDAY INTO SATURDAY. THIS COULD ENHANCE THE THREAT OF STRONG OR SEVERE STORMS ON BOTH DAYS IN COMBINATION WITH THE UPPER LEVEL PATTERN. DRIER CONDITIONS COULD RETURN ON SUNDAY ALONG WITH MILDER TEMPERATURES ASSUMING THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. 10/ARM && .AVIATION...12Z TAF DISCUSSION. NUMEROUS SHWRS AND TSTMS WILL MOVE SOUTHWARD ACROSS CENTRAL ALABAMA THIS MORNING. THE ACTIVITY SHOULD SHIFT WESTWARD AND WEAKEN BY 18Z AS THE AIR MASS STABILIZES FROM THE MORNING RAINFALL. TSTMS WITH FREQUENT LIGHTNING WILL AFFECT KBHM...KEET...KTCL THRU 15Z...WITH VCTS AT OTHER TAF SITES. PREVAILING CIGS WILL BE MVFR THRU 18Z BUT IFR CONDS LIKELY IN AND NEAR TSTMS WITH VSBYS AOB 1 MILE. EXPECT VFR CONDS AT ALL TAF SITES BY 20Z WITH THE POSSIBLE EXCEPTION OF TCL WHERE TSTMS MAY LINGER A WHILE LONGER. GENERALLY LIGHT AND VRBL WINDS THIS MORNING WILL BECOME NW AT 8-10 KNOTS AS A SURFACE BOUNDARY SHIFTS SOUTHWARD TO NEAR A CBM...TO BHM...TO AUB LINE. FOG MAY NEED TO ADDRESSED IN LATER FORECASTS FOR LATER TONIGHT AS SKIES CLEAR AND WIND BECOME LIGHT. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 89 66 92 67 90 / 60 10 20 10 30 ANNISTON 90 69 94 71 92 / 60 10 20 10 30 BIRMINGHAM 91 71 94 75 90 / 60 20 20 10 30 TUSCALOOSA 95 72 96 75 93 / 60 20 20 10 30 CALERA 91 72 93 74 90 / 60 20 20 10 30 AUBURN 90 70 91 71 91 / 60 10 20 10 20 MONTGOMERY 93 73 95 74 95 / 60 20 30 10 20 TROY 92 71 93 72 94 / 60 20 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 13, 5:15 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 AM CDT MON JUL 13 2009 ALZ011>015-017>050-140015- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 515 AM CDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WEST OF I-65 FROM 8 AM UNTIL 6 PM. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY RESULT IN FLASH FLOODING. ELSEWHERE...STRONG THUNDERSTORMS ARE POSSIBLE FROM 8 AM UNTIL 6 PM. THE PRIMARY THREATS WITH STRONG STORMS WILL BE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH SATURDAY. THE PEAK TIME FOR STRONG STORMS WILL BE IN THE AFTERNOON WITH THE PRIMARY THREAT WIND GUSTS TO 45 MPH. THE CHANCES FOR STRONG STORMS WILL INCREASE LATER IN THE WEAK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 13, 5:48 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 548 AM CDT MON JUL 13 2009 ALZ013-015-023-024-131145- FAYETTE-JEFFERSON-TUSCALOOSA-WALKER- 548 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...JEFFERSON...TUSCALOOSA AND WALKER COUNTIES UNTIL 645 AM CDT... AT 546 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO 6 MILES NORTHWEST OF SAMANTHA...MOVING SOUTHEAST AT 30 MPH. ANOTHER LINE OF STRONG STORMS WAS LOCATED FROM GORGAS TO BIRMINGHAM...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 13, 6:38 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 AM CDT MON JUL 13 2009 ALZ023>025-034-131245- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 638 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...SOUTHERN JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 745 AM CDT... AT 637 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK MOUNTAIN STATE PARK TO 5 MILES NORTH OF BROOKWOOD...MOVING SOUTHEAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 13, 7:56 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 AM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG CAHABA HEIGHTS 33.46N 86.73W
07/13/2009 JEFFERSON AL FIRE DEPT/RESCUE
ONE TREE DOWN WHICH FELL ON POWER LINES NEAR LIBERTY
PARK.
&&
ARMSpecial weather statement, Jul 13, 8:32 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 832 AM CDT MON JUL 13 2009 ALZ033-034-131415- BIBB-PERRY- 832 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB AND PERRY COUNTIES UNTIL 915 AM CDT... AT 832 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOW GAP TO CENTREVILLE...MOVING SOUTH AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HARMON. WEST CENTREVILLE. TRIO. LOW GAP. TALLADEGA NATIONAL FOREST. HARRISBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:01 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 119 min |
| Jul 13, 1:07 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 23 min |
| Jul 13, 1:27 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 33 min |
| Jul 13, 1:38 AM CDT | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
| Jul 13, 7:28 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa, Walker | 2 hr |
| Jul 13, 7:45 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 13, 7:53 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 13, 7:54 AM CDT | Flash Flood Warning | BMX | Shelby | 109 min |
| Jul 13, 9:02 AM CDT | Flash Flood Warning | BMX | Montgomery | 87 min |
| Jul 13, 9:21 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Jul 13, 11:03 AM CDT | Areal Flood Advisory | BMX | Dallas | 117 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.